Rip Current, Sussex
- When
- July 25, 7:00 AM EST to July 26, 10:00 PM EST
- Where
- Sussex County, Rehoboth Beach
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A high pressure system building across New England produced a northeast flow along the Delaware Beaches and increased both the number and intensity of rip currents along the beach. Dozens of rescues were performed because of the currents, but there were no reported injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure system building across New England produced a northeast flow along the Delaware Beaches and increased both the number and intensity of rip currents along the beach. Dozens of rescues were performed because of the currents, but there were no reported injuries. In Bethany Beach, there were 25 water rescues alone during the morning high tide on the 25th. Dewey Beach restricted bathers to waist deep waters. As the high pressure system moved farther offshore, winds slowly turned to the southeast and then south on the weekend (the 27th and 28th). This reduced the intensity and number of rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 1:30 AM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 230 AM EDT THU JUL 25 2002 A WEAK SFC WAVE MOVES BY TO THE S EARLY THIS AM. THE AREA OF WEAK ISENTROPIC LIFT AT 305/310K SHOWS THIS BEST AND CONFINED TO THE AREAS THAT HAVE PCPN. THE AREA OF DRYING SHIFTS SOUTH THIS AM AS NE FLOW DEEPENS IN THE SRN ZONES ALLOWING THE DRYING. ALSO...THE STRATUS THAT HAS DVLPD OVER THE AREA SHOULD DISSIPATE WITH THE STRONG SEASONAL SUNSHINE. TNGT...WE WILL PROBABLY GET STRATUS FORMING AGAIN WITH THE ONSHORE FLOW. SO PTLY CLOUDY ALL AREAS. HOWEVER...WITHOUT ANY DYNAMICS...IT SHOULD BE DRY. FRI...ISENTROPIC LIFT RETURNS TO THE NW PORTION OF THE FCST AREA AS WAA GRADUALLY DVLPS AND MORE MOISTURE RETURNS. SOME SHOWERS SHOULD FORM NW...BUT NOT MAKE IT VERY FAR ACROSS THE FCST AREA DURING FRI. FRI NIGHT...UPSTREAM MOISTURE MOVES OVER THE REGION WITH PSBL SHWERS ALL ZONES. ANY SUNSHINE SHOULD PUSH TEMPS TO 80...ESP IN EPA ZONES (LOWER ELEVATIONS) AND NRN NJ ZONES WHERE THE MARITIME INFLUENCE OF THE NE WINDS IS LESSENED. ALSO...I THINK THERE WILL BE SOME SUN TMRW MAINLY SOUTH SO TEMPS APPROACH 80 HERE AS ONSHORE FLOW WEAKENS AND THE AIRMASS ADVCTD INLAND FROM THE OCEAN IS GRADUALLY MODIFIED. MIN TEMPS GENLY IN LINE WITH GUIDANCE. WE WILL ALSO KEEP SOME MINOR COASTAL FLOODING FOR THE COASTAL ZONES. MPO 75 56 72 63 / 10 0 60 40 ABE 79 58 75 65 / 10 0 40 40 RDG 79 58 75 65 / 10 0 40 40 PHL 78 62 80 67 / 20 0 20 40 12N 79 58 75 65 / 10 0 40 40 SMQ 76 60 77 67 / 10 0 20 40 TTN 76 60 77 67 / 10 0 20 40 MIV 78 64 79 70 / 30 0 20 40 ACY 75 67 75 71 / 20 0 20 40 ILG 78 62 80 67 / 20 0 20 40 DOV 78 64 79 70 / 30 0 20 40 GED 78 65 79 71 / 40 10 20 40 ESN 78 65 79 71 / 40 10 20 40 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA NJ/DE COASTS. RNS
DEZ003-004-NJZ013-014-020-022>027-252100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT THU JUL 25 2002 ...MINOR TIDAL FLOODING POSSIBLE ALONG THE NEW JERSEY AND DELAWARE COASTS AT TIME OF HIGH TIDE TONIGHT... THE COMBINATION OF HIGHER THAN NORMAL TIDES DUE TO A FULL MOON AND NORTHEAST WINDS IN THE 15 TO 25 MPH RANGE WILL PRODUCE THE POTENTIAL FOR MINOR TIDAL FLOODING ALONG THE COAST FROM SANDY HOOK NJ TO FENWICK ISLAND DE TONIGHT. FOR SANDY HOOK...THIS EVENINGS HIGH TIDE OCCURS AT 937 PM. AT LEWES...HIGH TIDE OCCURS AT 1030 PM. AS A RESULT...WATCH FOR RISING WATER IN AREAS NORMALLY SUSCEPTIBLE TO MINOR TIDAL FLOODING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. MIKETTA
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308761.